Carroll County has reported multiple suspected overdoses over the past few weeks and that the number of fatal overdoses in 2021 has already matched the total for all of last year.
At last week’s Board of County Commissioners’ meeting, Commissioner Dennis Frazier, R-District 3, noted since Sept. 3, there have been 11 overdoses in Carroll County, six of them being fatal.
“That brings our number to 46 fatal overdoses in Carroll County this year,” he said. “That’s not a good thing.”
Frazier said the county is now tied with 2020′s final overdose death total, with more than three months to go until the end of 2021.
The reason for this increase in overdoses is not yet known, according to a news release from the Carroll County Health Department, but overdose spikes are often due to fentanyl and other similar chemicals, which may be added to heroin or cocaine.
Counterfeit pain and anxiety pills (for example Percocet, oxycodone, Xanax and others) may also be laced with fentanyl. Fentanyl and similar drugs are very potent and increase the risk of overdose and death, according to the release.
At the Thursday meeting, Debbie Finch, a drug prevention specialist with the county health department, said the county is working to spread awareness that recovery is possible.
She mentioned an Overdose Response Protocol Team was recently formed which contains four agencies that are focusing on different aspects of overdose response.
In addition, the Westminster Police Department will soon be providing a new training program which will better prepare first responders for an overdose situation.
“We’re looking forward to improving our response and finding creative and innovative ways … of preventing fatalities from overdose,” Finch said. “It is still something we are much concerned about but we’re thankful for Recovery Month.”
Signs of an opioid overdose can include: slow, shallow breathing or no breathing; slow heartbeat or no heartbeat; not responding to voice or touch; limp body; choking, gurgling sounds or vomiting; pale, clammy skin or gray lips and fingertips; and small, constricted “pinpoint pupils.”
If an individual thinks someone is overdosing, they should call 911 immediately and stay with the person until medical help arrives. Naloxone should be administered if available.
The Carroll County Health Department’s Bureau of Prevention, Wellness and Recovery and its partner agencies have many programs to help people with substance use and mental health issues.
Visit cchd.maryland.gov/behavioral-health or call 410-876-4449 during business hours to speak with a service coordinator to learn more. You may can also call the Maryland Crisis Hotline 24/7 by dialing 211 and pressing “1.”
Nope to Dope Walk and Softball Game
This Saturday the health department is hosting the Sixth Annual We Say Nope to Dope Walk and Softball Game to celebrate Recovery Month starting at 10 a.m. The walk will be held rain or shine, starting at Main Street in Westminster. Participants will walk 1.5 miles, to the library and back.
The walk will end at the softball fields where there will be music, hot dogs, water and the highly anticipated softball game starring the Law Enforcement Justice Squad vs. The Recovering Community.
The softball game will start around noon, with Health Officer Ed Singer umpiring.
Raffles and merchandise will be sold at this event to benefit the Triangle Recovery Club. There will also be a dunking booth and information tables, in addition to Narcan training.